Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Houston/Galveston, TX

March 28, 20146 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 28, 2014, 5:09 PM CDT for 6 counties in Texas. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2014, 5:09 PM CDT (22:09 UTC)
Expired
Mar 28, 2014, 6:00 PM CDT
In force
51 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Brazos County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:25 PM CDTHAIL 1.7512 W Madisonville, TX
Mar 28, 5:49 PM CDTHAIL 14 Ene Madisonville, TX
Mar 28, 5:55 PM CDTHAIL 14 Ene Madisonville, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS54 KHGX 282209
SVRHGX
TXC041-185-225-313-455-471-282300-
/O.NEW.KHGX.SV.W.0002.140328T2209Z-140328T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
509 PM CDT FRI MAR 28 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEAST TEXAS...
  NORTHEASTERN BRAZOS COUNTY IN SOUTHEAST TEXAS...
  MADISON COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN WALKER COUNTY IN SOUTHEAST TEXAS...
  NORTHERN GRIMES COUNTY IN SOUTHEAST TEXAS...
  WEST CENTRAL TRINITY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 600 PM CDT

* AT 508 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORMS 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED 17 MILES SOUTHWEST OF 
  CENTERVILLE...OR 17 MILES NORTHWEST OF MADISONVILLE...AND MOVING 
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN BRYAN...CROCKETT...MADISONVILLE...AUSTONIO...
  GRAPELAND...LOVELADY...BEDIAS...KURTEN...LATEXO...WIXON VALLEY...
  MIDWAY...IOLA AND NORTH ZULCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES
AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY
LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3132 9530 3121 9524 3076 9574 3059 9621
      3074 9638 3084 9640 3094 9630 3109 9597
      3110 9577 3113 9578 3116 9573 3120 9575
      3127 9573 3132 9566 3146 9571 3147 9574
      3151 9572 3155 9564 3156 9556
TIME...MOT...LOC 2208Z 250DEG 27KT 3107 9618 

$$
1 follow-up statement
852 
WWUS54 KHGX 282248
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
548 PM CDT FRI MAR 28 2014

TXC041-185-225-313-455-471-282300-
/O.CON.KHGX.SV.W.0002.000000T0000Z-140328T2300Z/
HOUSTON TX-BRAZOS TX-MADISON TX-WALKER TX-GRIMES TX-TRINITY TX-
548 PM CDT FRI MAR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR HOUSTON...NORTHEASTERN BRAZOS...MADISON...NORTHWESTERN WALKER...
NORTHERN GRIMES AND WEST CENTRAL TRINITY COUNTIES...

AT 546 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST
OF CENTERVILLE...OR 13 MILES WEST OF AUSTONIO...MOVING EAST AT 30
MPH.

IN ADDITION...AT 538 PM PEA SIZE SIZE HAIL WAS REPORTED IN THE TOWN 
OF BRYAN.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN BRYAN...CROCKETT...MADISONVILLE...AUSTONIO...
GRAPELAND...LOVELADY...BEDIAS...KURTEN...LATEXO...WIXON VALLEY...
MIDWAY...IOLA AND NORTH ZULCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES
AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY
LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3132 9530 3121 9524 3076 9574 3059 9621
      3074 9638 3084 9640 3094 9630 3109 9597
      3110 9577 3113 9578 3116 9573 3120 9575
      3127 9573 3132 9566 3146 9571 3147 9574
      3151 9572 3155 9564 3156 9556
TIME...MOT...LOC 2246Z 250DEG 27KT 3117 9586 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:28 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 28, 3:28 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
328 PM CDT FRI MAR 28 2014

.DISCUSSION...
AT 2 PM...A WEAK SURFACE LOW WAS LOCATED OVER CENTRAL TEXAS WITH A
WARM FRONT TO THE NORTHEAST...A DRY LINE EXTENDING SOUTH TOWARD
LAREDO AND A COLD FRONT EXTENDING WEST TOWARD THE BIG BEND.
CONVECTION HAS FIRED IN CENTRAL TEXAS THIS AFTERNOON BUT COVERAGE
REMAINS LIMITED. A SOUNDING FROM TEXAS A&M SHOWS A DECENT CAP
BETWEEN 900-800 MB AND CONSIDERABLE DRY AIR AT 800 MB. LOOKS LIKE
TEMPS WILL NEED TO WARM TO AROUND 86 DEGREES TO BREAK THE CAP.
CONVECTION OVER CENTRAL TEXAS WILL CONTINUE TO PUSH EAST AND COULD
HOLD TOGETHER AND MOVE ACROSS THE NORTHERN THIRD OF SE TX. THE
RAP...TEXAS TECH WRF AND HRRR ALL ARE SUPPORTIVE OF CONVECTION
MOVING ACROSS THE NORTH PART OF SE TX THIS EVENING BUT ALL THREE
MODELS HAVE BEEN TOO AGGRESSIVE WITH RAIN CHANCES YESTERDAY AND
AGAIN TODAY. WILL GO WITH LIKELY POPS OVER THE NORTH AND CHANCE
POPS CENTRAL. WILL MENTION SOME STORMS SEVERE OVER THE NORTH.

DENSE SEA FOG CONTINUES ALONG THE COAST. WEB CAMS AND SFC OBS CONT
TO SHOW DENSE SEA FOG IMPINGING ON THE COAST AND OFFSHORE. WILL
PROBABLY NEED A DENSE FOG ADVISORY TONIGHT FOR THE COASTAL
COUNTIES THROUGH 06Z. THE RAP AND GFS ARE FASTER WITH A COLD FRONT
TONIGHT AND IT APPEARS THAT THE FRONT WILL CLEAR THE COAST CLOSER
TO 06Z THAN 12Z SAT. ONCE WINDS GO OFFSHORE...DRIER AIR WILL
FILTER IN AND THE FOG WILL BEGIN TO DISSIPATE. HIGH PRESSURE WILL
DOMINATE SATURDAY AND SUNDAY WITH SEASONAL TEMPS AND PLENTY OF
SUNSHINE.

CLOUDS WILL RETURN LATE SUNDAY NIGHT AND PERSIST THROUGH MUCH OF
THE WEEK AHEAD AS HIGH PRESSURE DRIFTS EAST AND ONSHORE WINDS
PREVAIL. FCST SOUNDINGS SHOW SATURATION BENEATH A CAP SO FEEL
SOME STREAMER SHOWERS WILL BE POSSIBLE STARTING TUESDAY AND
CONTINUING THROUGH FRIDAY. TEMPERATURES WILL ALSO BE MILDER NEXT
WEEK WITH HIGHS NEAR 80 AND LOWS IN THE MID 60S. SOME DIFFERENCES
WITH REGARD TO TIMING OF DISTURBANCES EMBEDDED IN THE UPPER FLOW
SO WILL KEEP RAIN CHANCES ON THE LOW SIDE FOR NOW. GFS/ECMWF WITH
THE TIMING OF THE NEXT COLD FRONT EITHER NEXT FRIDAY OR SATURDAY.
43

&&

.MARINE...
DENSE SEA FOG TO BE THE MAIN ISSUE TONIGHT AS THE NEARSHORE DENSE
DECK CREEPS BACK ONTO THE COAST IN THE COMING HOURS. ANOTHER DENSE
SEA FOG ADVISORY LIKELY IN THE HOURS LEADING UP TO THE COLD FRONT
THAT IS TIMED TO REACH THE SHORELINE AROUND MIDNIGHT...OR SHORTLY
THEREAFTER. THIS FRONTAL PASSAGE WILL SCOUR OUT THE LOWER LEVEL
MOISTURE AND RESIDENT FOG AND CLEAR SKIES THROUGH EARLY SATURDAY
MORNING. LIGHT RAIN OR DRIZZLE WILL ACCOMPANY THIS FOG. POST-FRONTAL
NORTHERLIES OVER THE FAR OFFSHORE WATERS WILL LIKELY INCREASE TO
SCEC CRITERIA FOR A SHORT WHILE SATURDAY MORNING...GENERALLY 15
KNOTS OR LESS OVER THE BAYS AND NEARSHORE WATERS WITH OCCASIONAL 15-
20KT GUSTS OVER A SLIGHT CHOP. AS HIGH PRESSURE MOVES ACROSS FROM
WEST-TO-EAST...LIGHT EASTERLIES WILL SLOWLY VEER SOUTHEASTERLY BY
SUNDAY NIGHT. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      52  78  49  76  53 /  60  10  10  10   0
HOUSTON (IAH)              58  79  52  77  55 /  40  10  10  10   0
GALVESTON (GLS)            64  74  59  73  60 /  20  10  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...43
Hazardous weather outlook, Mar 28, 5:05 AM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 AM CDT FRI MAR 28 2014

TXZ163-164-176>179-195>198-291015-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY-
WALKER-WASHINGTON-
505 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE APPROACH AND PASSAGE OF ANOTHER STRONG UPPER LEVEL
DISTURBANCE IS EXPECTED TO PRODUCE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TODAY. INSTABILITY IS FORECASTED TO BE STRONGER
TODAY AND UPPER LEVEL DYNAMICS ARE MORE FAVORABLE FOR SEVERE
WEATHER THAN YESTERDAY. THE PRIMARY SEVERE WEATHER HAZARD WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND/OR FRIDAY
AFTERNOON.

TXZ199-200-210>214-226-227-235>238-291015-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-WALLER-WHARTON-
505 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SOME DENSE FOG HAS FORMED THIS MORNING AND WILL LIKELY STICK
AROUND UNTIL AN HOUR OR TWO AFTER SUNRISE.

THE APPROACH AND PASSAGE OF ANOTHER STRONG UPPER LEVEL
DISTURBANCE IS EXPECTED TO PRODUCE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TODAY. INSTABILITY IS FORECASTED TO BE STRONGER
TODAY AND UPPER LEVEL DYNAMICS ARE MORE FAVORABLE FOR SEVERE
WEATHER THAN YESTERDAY. THE PRIMARY SEVERE WEATHER HAZARD WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND/OR FRIDAY
AFTERNOON.

GMZ330-335-350-355-370-375-291015-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
505 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WARM AND MOIST AIR FLOWING OVER COOLER SHELF WATERS HAS ALLOWED
DENSE FOG TO FORM THIS MORNING. THE THREAT OF FOG WILL CONTINUE
THROUGH SATURDAY MORNING UNTIL THE PASSAGE OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 28, 4:53 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
453 PM CDT FRI MAR 28 2014

TXZ163-176-177-195-196-198-282230-
GRIMES TX-BURLESON TX-MADISON TX-HOUSTON TX-WALKER TX-BRAZOS TX-
453 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOUSTON...NORTHERN
BRAZOS...MADISON...NORTHWESTERN WALKER...NORTHWESTERN GRIMES AND
NORTHERN BURLESON COUNTIES UNTIL 530 PM CDT...

AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF MADISONVILLE...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN BRYAN...CROCKETT...MADISONVILLE...AUSTONIO...
GRAPELAND...LOVELADY...BEDIAS...KURTEN...LATEXO...WIXON VALLEY...
MIDWAY...IOLA AND NORTH ZULCH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY AFTERNOON FOR .

LAT...LON 3100 9549 3090 9565 3074 9602 3066 9662
      3074 9647 3085 9639 3096 9626 3109 9597
      3109 9577 3113 9577 3116 9573 3120 9575
      3127 9573 3132 9566 3142 9571 3151 9572
      3158 9532
TIME...MOT...LOC 2152Z 267DEG 58KT 3100 9614

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:27 AM CDTMarine Dense Fog AdvisoryHGX12 hr
Mar 28, 1:27 AM CDTSmall Craft AdvisoryHGX4 hr
Mar 28, 2:16 AM CDTDense Fog AdvisoryHGXBrazoria, Chambers, Galveston, Harris, Jackson, Liberty and 1 more10 hr
Mar 28, 3:58 PM CDTMarine Dense Fog AdvisoryHGX11 hr
Mar 28, 4:53 PM CDTSpecial Weather StatementHGXHouston, Madison37 min
Mar 28, 5:38 PM CDTSpecial Weather StatementHGXBrazos, Burleson37 min
Mar 28, 6:02 PM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Montgomery, San Jacinto, Trinity and 1 more43 min
Mar 28, 6:20 PM CDTSpecial Weather StatementHGXAustin, Washington40 min
Mar 28, 6:37 PM CDTSpecial Weather StatementHGXColorado23 min
Mar 28, 6:40 PM CDTSpecial Weather StatementHGXPolk, San Jacinto35 min
Mar 28, 6:42 PM CDTSpecial Weather StatementHGXTrinity33 min
Mar 28, 6:56 PM CDTSpecial Weather StatementHGXFort Bend, Harris, Montgomery, Waller34 min
Mar 28, 6:59 PM CDTSpecial Weather StatementHGXMontgomery, Polk, San Jacinto46 min
Mar 28, 6:59 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.